Questions and Answers – Clonidine

Question: So – does anyone use clonidine any more (in conjunction with stimulants for aggression or conduct problems)?  I’ve seen a number of my patients ending up on Intuniv – is that better?  Is it something I can prescribe?  I have 2-3 boys, middle school aged, on stimulants who fit the criteria I used to use.  Any guidelines I could follow?  Thanks!

Answer:  Yes both clonidine and guanfacine in either short or long acting versions are alive and well and can be a good consideration in children with ADHD who have some oppositional and aggressive behaviors.  The long-acting versions, Intuniv for guanfacine and Kapvay for clonidine, actually have FDA indications for ADHD and are used alone and in combination with stimulants.  While there have not been head to head trials between the two alpha agents, many clinicians will report their experience that patients often tend to find clonidine a bit more sedating and more likely to cause dizziness. That may explain why you are hearing more about guanfacine and Intuniv lately.  There general dosing principle is the rule of 10 with doses of guanfacine 10X more than clonidine which translates, for example, into starting doses of .5mg of guanfacine or .05mg of clonidine.  Similarly, Intuniv can be started at 1mg and Kapvay at 0.1mg in the morning or night with bid dosing often recommended if advancing the dose.  A recent reference is given below for a study about using guanfacine in conjunction with stimulants.

I personally have found these two medications helpful in cases when people are beginning to wonder about possible Bipolar Disorder but the child presents more with chronic and explosive irritability rather than true cycles of grandiosity and euphoria.  Sometimes I have been able to get away with these agents and thereby avoid treatment with, in my opinion, more risky mood stabilizers and antipsychotics, sometimes not.


Wilens T, Bustein O, et al.  A Controlled Trial of Extended-Release Guanfacine and Psychostimulants for Attention-Deficit/Hyperactivity Disorder.  J Amer Acad Child Adoesc Psychiatry.  2012: 51 Jan: 74-85.

Leave a Reply

You must be logged in to post a comment.